Washington, 2019

Winter Weather in Washington, December 1, 2019

December 1, 2019 · NWS OTX · 1 event in 1 county or zone

A weak warm front developed over central Washington during the day of December 1st. Light snow fell over the Columbia Basin including the Interstate 90 corridor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weak warm front developed over central Washington during the day of December 1st. Light snow fell over the Columbia Basin including the Interstate 90 corridor. The snow apparently melted upon the road surface and then froze into a layer of ice. Actual snow accumulations during this event were generally less than 1 inch across the region.

Over 25 collisions occurred on I-90 in Central Washington between George and Moses Lake closing eastbound I-90 from shortly before 4:30 PM til 7:30 PM on December 1st. Road conditions began to deteriorate after 2 pm when snow began to fall. A series of collisions, mostly consisting of rollovers and vehicles sliding off the roadway, led to the closure of eastbound I-90 at MP154 with most of the collisions occurring between MP161 and MP164. There were at least two people sent to the hospital for minor injuries. A detour was in place, but the narrow road led to extensive back-ups. Moses Lake ASOS had visibility drop as low was 3/4 of a mile during the snow event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 1, 9:52 AM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Dec 1, 9:52 AM PST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
952 AM PST Sun Dec 1 2019

.SYNOPSIS...
A weakening storm will bring light snow today into this evening
which could impact holiday return travel. High pressure and drier
weather start off the work week with widespread low clouds and
patchy freezing fog. The weather becomes more unsettled but mild
Wednesday through Friday. More seasonal and showery weather is
forecast for next week.

&&

.DISCUSSION...

Today and tonight...Winter precipitation will return in earnest
to the Inland NW and just in time for the beginning of the
meteorological winter. This blast, if we want to call it that,
will arrive care of a deep surface low currently off the Oregon
Coast and a nicely defined warm front strewn across SW WA into NW
OR. This warm front is expected to slip NE across the entire
Inland NW today and tonight and produce widespread precipitation
as it moves through. Although most areas will be subject to
precipitation either today or tonight, the big question is how
much will the front deliver. The current answer is not too much
since the isentropic ascent and lifting through the dendritic
layer does not look all that impressive. This is mainly a
reflection of most of the upper level energy remaining off the
Oregon coast and actually digging south of the forecast area.
Since most of the synoptic scale forcing will be paltry we suspect
the location subject to the most precipitation will occur near
the Cascades due to a period of easterly low-level winds and thus
upslope flow. Locations near the Cascade Crest could see
precipitation amounts ranging from 0.15-0.30 inches while the
remainder of the forecast area see amounts generally less than a
tenth of an inch.

So what does this mean weather-wise? With temperatures solidly
below freezing this morning and likely to remain there for most
of the event we are looking at widespread light snow. It will
begin over the SW Columbia Basin and central Cascades this morning
and gradually spread NE through the day. While we are confident
the primary precipitation type will be snow for most of the
forecast area, there are a few models suggesting a brief
changeover to rain or freezing rain over the southwestern Palouse,
however model sounding don’t really show a well defined
elevated warm layer to support that notion so we will ignore for
now. By late afternoon and into the evening the front will head
into the Idaho Panhandle with the dendritic layer likely drying
out before midnight. Once it dries out, the only precipitation
expected will be some scattered snow showers, primarily over the
ID Panhandle mountains.

Late tonight through Monday night...Once our precipitation threat
begins to wane, the main problem will be what happens when we
transition from our current continental polar air mass (cold and
dry) to a modified maritime air mass (warmer and moister). This
transition will also be accompanied by a relatively flat upper
level ridge which will support general subsidence. Given the
likely precipitation today followed by much higher dewpoints and
light winds, we suspect we will see an extensive deck of low
clouds forming and likely some fog. Since the low-level winds will
be primarily out of the south for tonight and Monday that the
most abundant low-level clouds will be found over the northern
half of our forecast area. However confidence in where the fog
will form is not great. The other possible concern is will this
low cloud deck be deep enough to produce some drizzle? Some of the
model soundings suggest we will see a moist layer from the ground
to nearly 6-8k feet with some weak ascent in the layer. We
don’t have enough confidence to put that in the grids quite yet,
but it bears watching.

As for temperatures we will see a  warming from the readings
behind the Thanksgiving eve cold front. Highs will warm from the
upper 20s to mid 30s today and into 30s on Monday. Lows will be
the biggest beneficiary of the air mass change with no more single
digits and teens in our near future. Most locations will see
readings in the 20s. fx

Tuesday start off mainly dry with an abundance of low level moisture
under light winds and surface high pressure. This may yield to
plenty of low clouds and patchy fog spanning from the Columbia
Basin into the valleys of northeast Washington. Sub freezing
morning temperatures will lead to freezing fog, although gradual
warming bring daytime highs in the mid to upper 30s.

Tuesday night into Wednesday continued the threat of low clouds
and patchy freezing fog as temperatures drop to the 20s under
light winds. The ridge aloft flattens as a weather disturbance
moves in from the Pacific. Will see a slow warming by Wednesday
afternoon and weak isentropic lift under light southerly flow
giving way to light precipitation from the Cascades into northeast
Washington and the Idaho Panhandle. Snow levels will start at the
valley floors Wednesday morning, but will rise to 3-4K ft by
afternoon with a rain snow mix. Mountain snow amounts look to be
less than an inch. Daytime highs will top out in the upper 30s to
lower 40s. The weak weather disturbance slides east Wednesday as
the flow aloft amplifies into a moisture laden ridge. Upstream in
the Pacific with a renewed trough will deepen off the West Coast.

For Wednesday night through Thursday night expect gradual warming
to continue with weak isentropic lift and light precipitation
chances from the Cascades and across the northern tier to the
Idaho Panhandle. Patchy early morning freezing fog may linger
from the Columbia Basin into the sheltered northern valleys, but
coverage should decrease.

By Friday through Saturday, models indicate the upper trough to
slide east and pushes a frontal band across the Pacific NW. There
looks to be an increasing chance of precipitation region-wide
of mainly rain and mountain snow. Mild temperatures continue into
Friday as southerly winds increase in the Cascades and across
southeast Washington into north Idaho. The best chance for
precipitation lies over the Cascades before the upper trough
weakens and slides southward. Temperatures should cool off toward
more seasonal levels by the upcoming weekend. /rfox.

&&

.AVIATION...
18Z TAFS: A weak weather system will pass through the region
today, bringing the potential for snow across TAF sites. Mainly
MVFR conditions are expected, but can't rule out brief IFR
conditions. Snow is mainly possible between 18-00z today at KEAT-
KMWH- KLWS-KPUW, and between 21-03z at KGEG-KSFF-KCOE.

After the snow passes through, IFR conditions are likely to
develop with low clouds and fog at KGEG-KSFF-KCOE-KMWH, with less
confidence at KPUW-KLWS-KEAT.
Dang

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  25  33  25  36  26 /  50  20  10   0   0   0
Coeur d'Alene  31  26  35  28  39  29 /  30  30  10   0   0  10
Pullman        34  26  36  26  40  29 /  40  10  10   0   0   0
Lewiston       36  28  39  28  41  32 /  30  10  10   0   0   0
Colville       32  22  36  22  38  25 /  60  20  10   0   0  10
Sandpoint      29  27  35  27  38  30 /  20  30  20   0   0  20
Kellogg        35  29  36  31  40  33 /  40  30  30   0   0  10
Moses Lake     31  20  31  20  35  22 /  70  10   0   0   0   0
Wenatchee      27  21  32  22  35  26 /  60  10  10   0   0   0
Omak           28  23  32  23  35  27 /  60  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Dec 1, 6:05 AM PST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
605 AM PST Sun Dec 1 2019

IDZ001>004-026-027-WAZ031>038-041>044-021415-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
605 AM PST Sun Dec 1 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A weak storm system will bring light snow to much of the region
today into this evening. Snow accumulations will generally be less
than an inch, with locally heavier amounts near the Cascades and
over the Idaho Panhandle Mountains. The snow could lead to slick
travel conditions and will potentially impact holiday travelers.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Moses Lake Area

When
December 1, 2:00 PM PST to 7:30 PM PST
Where
Moses Lake Area forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

The Columbia Basin Herald reported over 25 collisions including slide-offs and some roll-overs on interstate 90 between George and Moses Lake. The Eastbound lane of the interstate was closed between 4:30 PM PST and 7:30 PM. Two minor injuries to motorists were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868202.